Prednisolone side effects

Have you ever read the information sheet and does it worry you what is on it

apps.who.int/medicinedocs/e...

QUOTE

Adverse effects: Adverse effects are dependent upon dosage and duration of therapy.

Doses in excess of 20 mg daily are immunosuppressive. Infections contracted during therapy can be fatal in the absence of effective treatment.

Long-term treatment at dosages in excess of normal physiological requirements (approximately 10 mg daily) is liable to result in:

stunting of growth in children, which may be averted by giving corticotrophin and selecting alternate-day dosage schedules;

features of hypoercorticalism, including moon face, acne, bruising, abdominal striae, trunkal obesity, muscle wasting, hypertension and amenorrhoea and hirsutism in females;

spinal osteoporosis and vertebral collapse, which may be retarded by giving calcium supplements and small doses of vitamin D;

aseptic osteonecrosis, particularly of the femoral head;

subcapsular cataracts and glaucoma;

development or aggravation of peptic ulcers;

diabetes mellitus;

depression and psychosis, with risk of suicide;

raised intracranial pressure and convulsions, particularly in children;

increased coagulability of blood;

delayed tissue healing;

myopathy, characterized by weakness of the proximal musculature of arms and legs.

Psoriasis may be seriously exacerbated on sudden withdrawal of systemic corticosteroid therapy.

END QUOTE

11 Replies

oldestnewest
  • Got to take the positives in there when you figure out where your best health id at

    Oral or IV Prednisolone in the Treatment of COPD Exacerbations

    journal.publications.chestn...

  • Read all the leaflets I get with my meds. Yep Pred has horrible side effects and I have suffered quite a few of them. However it makes me feel better and that's what you have to weigh up.

    I have increased weight (all on my trunk), moon face (it's subsiding now), papery skin, bruising easily etc, even small bleeds on my face in the earlier high dose days. I'm being tapered off them now. I suppose I'm lucky that I didn't suffer from the 'dark thoughts' though. However it makes me feel well so it's all about balance.

    Marie x

  • I've noticed that a lot of the side effects also come naturally with ageing.

    Sorry, I don't mean to sound flippant ... My husband was on long term steroids (not for COPD) and it has taken him over a year to get weaned off them.

    All medicines have side effects, even paracetamol and aspirin. All you can do is weigh up the options and do what you think is best for you. I've only been on them twice, but they certainly helped me and the side effects were minimal. In fact, they had the added bonus of clearing up some roseacea I had on my face... But it came back when I stopped.

  • Yes but they are helpful when you have an infection reducing inflammation Val

  • Yes, balance of risk. The pred leaflet sounds very scary as Big Pharma needs to list every possible side effect to cover itself against litigation. Some are very unusual but they must have happened to someone or they wouldn't be listed.

    The main problem i get is that i become totally manic, bouncing off the walls. Last time my partner had to stop me constantly interrupting our GP (who luckily was amused). Im up all night, can't sleep but feel very happy when Im on them :)

    I do also have steroid induced osteopenia and thin skin, but not a big price to pay compared to the help pred provides, so overall i feel grateful.

    But it must be hard if you have to be on them long term.

    jean

  • Yes the side effects are a problem ,but not as big a problem as not being able to breathe,if you cannot breathe you die ,simple as that .

    I have been on a low 5mg maintenance for almost a year ,I feel so much better,greatly reduced the number of chest infections,and far less exacerbation's ,and have in fact reduced the dose over a period of time ,i.e. each chest infection start on 40 mg a day reducing,within a short period another infection and start course again.

    I do take the medication for the bone problems,

    We are all different and what works for one person may not work for another,I think age is important also,as my very good G.P. says he would not be happy with this dosage if I was a young man,but under the circumstances he feels it's the right thing to do.

    Keep Puffing good people.

    Woody

  • Hi I dont think if you only take steriods for excaberations and limit the puffs from a steriod inhaler to no more than 1000 mg per day it will have any permanent effect. But I do know that if you have to have regular high doses of steriods then the common symptons include putting on weight and changes in your skin condition ie brusing easily.

    But I do agree that the alternative is even worse! So if you have to take steriods you have to take them simple as that. x

  • Hi Mogli - I've been on prednisolone for most of the last 40yrs (since age 19), either as a maintenance dose eg 5mg or 10mg per day, or up 60mg per day for 3 weeks at a time for exacerbations. It's not ideal and I've had a few problems - my skin is extremely delicate, wounds take a long time to heal, I am osteopenic (but not osteoporotic yet!), and my adrenal glands have now failed (not as big a deal as it sounds cos I take hydrocortisone instead) - but tbh I wouldn't be here today without them! I'd rather be alive & well & living a relatively normal life than be the smoothest-skinned corpse in the graveyard, like my father who died aged 39 before they became widely available. So thank god for pred I say, mood swings and all! If you need it, you need it, so you can't afford to worry about s/effects, it's better than being 6' under and there's a lot you can do to minimise the worst effects, eg good exercise & diet, and take bisphosphonates to ward off osteoporosis

    FF x

  • Hubby on prednisolone for 21 years. Started on 30mg for far too long resulting in osteoporosis. Now on 10mg each day but goes back up to 30mg if ill with chest infection. Lots of drugs have side effects but you just have to try and strike a balance. Pete takes so many drugs, I have lost count! On the whole though, he remains as well as possible and enjoys life while he can. Stay positive and enjoy your life. All the best. sassy59xxxx

  • Hi

    I had them for 9 months, put on one and a half stone round the middle ! Did have some of the side effects, but quite honestly at that time, I could not breath without them. Now on a diet to remove the excess weight ready for the next lot in winter months. All drugs have warnings just like some foods. If we read all the info we wouldnt eat or drink either.

  • I have to take prednisolone 30mg pd for about 1-2 weeks every time I have an exacerbation, which is down to about 2-3 times each year now. My tum has blown up so as I look pregnant since last time in June - now that's depressing for someone who was skinny for years! I bruise easily (my legs are a mess), have thin skin, but what really worries me is that they do my head in. Every time I take preds I get high, can't sleep and can't think straight. It's like trying to think through cotton wool. I feel great but crazy, then a bit low when stopped. So these drugs are useful but I hate having to take them and worry about what effect they'll have in the long term.

You may also like...